Alert archive / Illinois / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 16, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at May 18, 2004, 4:02 PM CDT for Saint Clair County, Illinois. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2004, 4:02 PM CDT (21:02 UTC)
- Expired
- May 18, 2004, 4:45 PM CDT
- In force
- 43 min
- Issued by
- NWS St. Louis, MO
- Area
- Counties, with a storm outline in the text
County Saint Clair County, IL
The radar
The St Louis radar (KLSX), 72 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 18, 12:00 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 9.0 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 989 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 838 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 124 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.1
The text
As transmitted, in the capitals the NWS used until 2016.
077
WUUS53 KLSX 182102
SVRLSX
ILC163-182145-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
358 PM CDT TUE MAY 18 2004
THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ST. CLAIR COUNTY IN SOUTHWEST ILLINOIS
* UNTIL 445 PM CDT
* AT 358 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER SMITHTON...MOVING NORTHEAST AT 40 MPH.
* LOCATIONS IMPACTED INCLUDE...
SHILOH
MASCOUTAH
SCOTT AFB
OFALLON
LEBANON
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.
LAT...LON 3845 9013 3830 9000 3830 8994 3824 8988
3823 8974 3826 8972 3866 8973 3867 9000
3863 9015
$$
GKSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 3:35 PM CDT, 27 minutes earlier.
Area forecast discussion, May 18, 3:35 PM CDT, 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 335 PM CDT TUE MAY 18 2004 .DISCUSSION... MAIN CONCERNS THIS PKG WL BE CHCS FOR HVY PCPN IN NR TERM AND THEN TEMPS IN XTNDD. RADARS SHWG LN STG TSRA MOVG E THRU FA ATTIM. PCPN AMNTS WITH LN GENLY .5-1.0 IN WITH SCTD 1.5 IN AMNTS. TRAINING NOT A PROB WITH THIS LN ATTIM. MDLS IN GOOD AGMT IN BRINGING CDFNT S INTO CTRL FA AND THEN BACK N ON WED AND DISPTG. WL BE ANTHR ROUND OR TWO OF TSRA AND WL INCLD HVY PCPN IN ZN WORDING. WL HOLD OFF ON FFA FOR TNGT AS FFG STILL ABV XPCTD PCPN AMNTS. 500MB RDG TO BUILD OVR SRN PLNS AND SHUD MOV PCPN TRACK TO N OF FA BY THU. STG WAA TO DVLP OVR RGN WITH ETA SHWG +22F 850MB TEMPS BY 00Z FRI. PREV FCST HAD INCRSD MAX TEMPS FOR THU AND READINGS NR 90F LK GOOD. WL KP SLGT CHC PCPN IN XTRM NRN ZNS THU THRU SAT AND THEN ACRS RGN SAT NGT THRU MON. TEMPS TO TREND COOLER THRU WKEND TO END OF XTNDD. GFS LKS OVERDONE WITH COLD THCKNS VALS OVR RGN AND WL FOLLOW ECMWF FOR THAT PD. && .LSX WATCHES/WARNINGS/ADVISORIES... .MO...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 7 PM FOR MOZ051-052-059>065-072-073. .IL...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 7 PM FOR ALL BUT ADAMS...BROWN...PIKE...AND RANDOLPH COUNTIES. && WDB EFFECTIVE 7 AM JUNE 8 2004...THE AWIPS PRODUCT IDENTIFIER FOR THIS PRODUCT WILL CHANGE FROM AFDSTL TO AFDLSX. THE WMO HEADER WILL REMAIN UNCHANGED. PLEASE ENSURE THAT ANY NEEDED CHANGES ARE COMPLETED BY JUNE 8 2004.
Hazardous weather outlook, May 18, 6:30 AM CDT, 9 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 630 AM CDT TUE MAY 18 2004 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-191100- ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN-CALHOUN IL-CALLAWAY-CLINTON IL- COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-IRON-JEFFERSON- JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON-MADISON IL-MARION- MARION IL-MONITEAU-MONROE-MONROE IL-MONTGOMERY-MONTGOMERY IL-OSAGE- PIKE-PIKE IL-RALLS-RANDOLPH IL-REYNOLDS-SHELBY-ST CHARLES- ST CLAIR IL-ST FRANCOIS-ST LOUIS-ST LOUIS CITY-STE GENEVIEVE-WARREN- WASHINGTON-WASHINGTON IL- 630 AM CDT TUE MAY 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS CENTRAL AND EASTERN MISSOURI AS WELL AS PARTS OF WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT ACROSS THE ENTIRE AREA. ADDITIONALLY...LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH THESE STORMS. A COLD FRONT WILL DRIFT OVER THE AREA TODAY AS ONGOING CONVECTION PUSHES IT SOUTH OUT OF IOWA INTO NORTHERN AND CENTRAL MISSOURI. THIS COLD FRONT...ALONG WITH PLENTIFUL MOISTURE IN THE LOWER ATMOSPHERE...WILL FUEL THUNDERSTORMS TODAY AND TONIGHT. THE PRIMARY THREAT FOR SEVERE WEATHER WILL BE DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS WILL CONTINUE OVER THE AREA ON WEDNESDAY...UNTIL THE SURFACE FRONT FINALLY MOVES NORTH OF THE AREA WEDNESDAY EVENING. THE THREAT FOR SEVERE THUNDERSTORMS APPEARS TO BE LIMITED TO CENTRAL...AND EASTERN MISSOURI...AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS WHERE THE FORCING FROM THE SURFACE FRONT WILL BE STRONGEST. THERE WILL BE A CHANCE FOR THUNDERSTORMS ON THURSDAY NIGHT IN NORTH EAST MISSOURI AND WEST CENTRAL ILLINOIS. THE CHANCE FOR THUNDERSTORMS WILL EXPAND GRADUALLY SOUTHWARD FROM NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS ON FRIDAY NIGHT AND SATURDAY... INTO CENTRAL AND EASTERN MISSOURI AND SOUTHWEST ILLINOIS ON SUNDAY... AND FINALLY ENCOMPASS THE THE ENTIRE AREA ON MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT. IN THE EVENT THAT HEAVY RAINFALL OCCURS...STORM SPOTTERS ARE ENCOURAGED TO CALL IN RAINFALL TOTALS AS WELL. CARNEY
In the hours before
Special weather statement, May 18, 3:02 PM CDT, 1 hour before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 302 PM CDT TUE MAY 18 2004 ILC001-005-009-013-027-051-061-083-117-119-121-133-135-149-163-189- MOC007-027-055-071-073-099-111-113-127-139-151-163-173-183-189-219- 221-510-182100- ADAMS IL-AUDRAIN-BOND IL-BROWN-CALHOUN IL-CALLAWAY-CLINTON IL- CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-JEFFERSON-JERSEY IL- LEWIS-LINCOLN-MACOUPIN IL-MADISON IL-MARION-MARION IL-MONROE IL- MONTGOMERY-MONTGOMERY IL-OSAGE-PIKE-PIKE IL-RALLS-ST CHARLES- ST CLAIR IL-ST LOUIS-ST LOUIS CITY-WARREN-WASHINGTON-WASHINGTON IL- 302 PM CDT TUE MAY 18 2004 ...SEVERE THUNDERSTORM WATCH 215 HAS BEEN CANCELLED FOR PARTS OF NORTHEAST...CENTRAL...AND EAST CENTRAL MISSOURI AND WEST CENTRAL ILLINOIS... THE THREAT FOR SEVERE WEATHER HAS ENDED ACROSS PARTS OF NORTHEAST... CENTRAL...AND EAST CENTRAL MISSOURI AND WEST CENTRAL ILLINOIS THEREFORE THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THESE AREAS. THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM THE WATCH... IN MISSOURI...LEWIS...MARION...RALLS...AUDRAIN...CALLAWAY...OSAGE... GASCONADE...MONTGOMERY...WARREN...LINCOLN...PIKE. IN ILLINOIS...ADAMS...BROWN...PIKE. THE REMAINDER OF THE AREA REMAINS UNDER A SEVERE THUNDERSTORM WATCH UNTIL 7 PM CDT. TES
The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 1:22 PM CDT | Severe Thunderstorm Warning | LSX | Pike | 23 min |
| May 18, 3:42 PM CDT | Severe Thunderstorm Warning | LSX | Macoupin | 33 min |
| May 18, 4:22 PM CDT | Severe Thunderstorm Warning | LSX | Montgomery | 38 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.